New York, 2022Damaging Wind in New York, August 4, 2022
August 4, 2022 · NWS OKX · 1 event in 1 county or zone
A surface trough off to the west slowly progressed eastward through the day. By the time it got to our area it was able to spark severe thunderstorms over southeastern NY that produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough off to the west slowly progressed eastward through the day. By the time it got to our area it was able to spark severe thunderstorms over southeastern NY that produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 7:27 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 4, 7:27 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
827 PM EDT Thu Aug 4 2022
.SYNOPSIS...
Bermuda high pressure remains into the weekend. Meanwhile a weak
surface trough remains in the vicinity into Friday before slowly
dissipating Friday night into Saturday morning. A cold front
slowly approaches early next week. This front may linger nearby
through the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A weak surface trough will set up in the vicinity tonight.
Convection that has been ongoing to our west is beginning to
weaken this evening as it runs into a more stable and drier
environment. MLCAPE values drop off significantly across the
interior compared to further west and SPC mesoanalysis is
indicating increasing CIN as well. An outflow boundary has been
propagating southeast as the convection dissipates. The boundary
may be able to briefly spark a few showers along it or an
isolated storm. The best chance of this is across the Lower
Hudson Valley or interior northeast NJ. After sunset, any
lingering activity should be dissipating as stability increases
further.
Otherwise, Bermuda high pressure remains with the warm and
humid airmass remaining in place. Lows tonight may struggle to
fall out of the upper 70s to around 80 in the NYC metro with
lower to middle 70s elsewhere. Patchy fog is also possible
overnight into early Friday morning.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High temperatures and dewpoints remain Friday and a heat
advisory continues through 800 PM EDT. Temperatures in a few
locations, especially inland, may be several degrees lower than
Thursday, however, dew points remain in the upper 60s to lower
70s, so heat indices across the region are expected to again
reach at least 95.
The surface trough remains in the vicinity through Friday and
begins to dissipate Friday night. Meanwhile, as weak and low
amplified shortwave moves through the upper near zonal flow. The
frontal boundary well to the north and west will remain and
weaken through Friday as the boundary moves into the high. The
steering flow will remain weak Friday into Friday night with
light westerly winds into the mid and upper levels of the
atmosphere. Tropical moisture remains in place, and precipitable
water values increase to 2 to 2 1/2 inches Friday afternoon
into Friday evening. With the slow moving storms and high
moisture values any storms that develop will produce moderate to
briefly heavy rainfall, with the potential for localized flash
flooding. The Weather Prediction Center maintains the marginal
risk for flash flooding Friday.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summertime warmth and humidity will continue into early next
week. Western Atlantic ridging and Bermuda high pressure will
dominate the weather pattern this weekend. The ridge slowly
breaks down/weakens Monday and especially by Tuesday. Global
ensemble means indicate fairly significant height falls by
Tuesday into the middle of next week as the ridging is replaced
by upper troughing. The timing of this change will ultimately
determine when the heat abates. Models can break Western
Atlantic ridges down too quickly, so it would not be surprising
to see the troughing delayed or weaker than currently progged.
There will be a brief/minor drop off in the heat on Saturday.
The front that enters the region on Friday will dissipate into a
surface trough on Saturday. Debris clouds from convection the
previous day and night likely remain over the northeast long
with lingering shortwave energy on the outer periphery of the
Western Atlantic ridge. These features should lead to
temperatures topping out in the upper 80s combining with dew
points in the lower 70s for heat indices in the lower 90s. A few
locations in urban NE NJ may see a temperature around 90 and a
max heat index around 95. This does not appear widespread and do
not think heat headlines will be to be extended into Saturday.
Afternoon and evening convection remains possible on Saturday.
However, the probabilities are lower than on Friday due to a
weaker trigger. Highest probabilities of showers and
thunderstorms appears to be from around the Hudson River
corridor on west where the lingering energy and surface
troughing exist. A tropical airmass will still be in place with
PWATs around 2 inches leading to a risk of localized flash
flooding. Any convection should diminish with loss of heating
Saturday evening.
The surface trough dissipates further on Sunday leading to less
of a trigger for convection. Heights aloft also rise which
could help cap off any shower or thunderstorm development. Have
left in chance PoPs in the afternoon and evening, but the
probabilities could be lowered in future forecasts in trends
continue. The main story for Sunday and Monday will be the
increasing temperatures and heat indices. Highs will be around
90 for much of the area with max heat indices in the 95 to
around 100. A pre-frontal trough ahead of the next front may
reach the interior late in the day. Diurnally driven convection
cannot be ruled out Monday, but should remain scattered.
The next front should then near on Tuesday, but there still
uncertainty on whether or not it reaches the area during the day
or at night. The slower timing will lead to another day of heat
and humidity. A faster timing would lead to more clouds,
showers/storms and lower high temperatures.
Additional heat advisories will likely be needed for most of
the area Sunday into Monday, and possibly on Tuesday for the
urbanized regions.
The front may then linger nearby the area on Wednesday with
potential of it shifting southeast by next Thursday.
Temperatures should trend back towards normal middle of the week
and if the front does slide south, humidity levels should lower
as well.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A trough within the region will allow for showers and thunderstorms
to develop, mainly late afternoon Friday into Friday evening. Brief
MVFR to IFR conditions will be possible with some showers and
thunderstorms. Otherwise VFR conditions expected during the TAF
period.
A few isolated showers and thunderstorms are possible this evening
also for NYC terminals and to the north and west, but there is
higher confidence on showers and thunderstorms Friday late afternoon
into Friday evening when coverage is expected to be scattered to
numerous.
Winds will be mainly SW during the TAF period. Wind speeds will be
around 10-15 kt early this evening, decreasing to near a 5-10 kt
flow late tonight into Friday. Some terminals are already near that
5-10 kt range for winds.
For KGON, there is expected to be some fog late tonight into Friday
morning that will make for MVFR to IFR visibilities.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to adjust timing of any showers or tstms.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday night...Showers and thunderstorms becoming likely into
early evening from the NYC metros north/west, with brief MVFR to
IFR conditions possible. Otherwise, mainly VFR. Shower and
thunderstorm activity decreases late with dry conditions
eventually returning.
.Saturday through Monday...Chance of afternoon into early
evening showers/tstms with brief MVFR or lower cond. SW winds
G15-20kt both Sunday/Monday afternoon into early evening.
.Tuesday...Mainly VFR. Chance of MVFR or lower in showers and
thunderstorms in the afternoon and evening. SW gusts 20-25kt.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
With Bermuda high pressure remaining into at least Friday night,
winds and seas will remain below SCA levels. Mainly below SCA
conditions are expected Saturday through early next week on the
waters. Winds each afternoon/evening may reach 20 kt on the
ocean. Seas may also build close to 5 ft early next week, but
this is dependent on if any higher swell arrives from the south
which is uncertain at this time.
&&
.HYDROLOGY...
Any convection that develops Friday afternoon into Friday night
will be slow moving with a weak steering flow, and there will
be abundant tropical moisture. There is the potential for
localized flash flooding in any of these storms. The Weather
Prediction Center (WPC) has placed the entire forecast area in
a marginal risk for excessive rainfall for Friday.
A localized flash flooding threat may continue on Saturday as
deep tropical moisture exists with the dissipating frontal
boundary/surface trough.
&&
.TIDES/COASTAL FLOODING...
A moderate rip current risk is forecast on Friday due to
building seas to 3-4 ft and a modest S-SW flow.
A moderate rip current risk continues into Saturday with 4 ft seas
and the continuation of modest S-SW flow.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Friday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Friday for NYZ067>075-078>081-
176>179.
NJ...Heat Advisory until 8 PM EDT Friday for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...DS/MET
NEAR TERM...DS/MET
SHORT TERM...MET
LONG TERM...DS
AVIATION...JM/MW
MARINE...DS/MET
HYDROLOGY...DS/MET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 4, 2:22 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
322 PM EDT Thu Aug 4 2022
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-051000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
322 PM EDT Thu Aug 4 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-051000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
322 PM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 4, 7:18 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
818 PM EDT Thu Aug 4 2022
NJZ107-108-NYZ074-050100-
Eastern Union NJ-Western Union NJ-Richmond (Staten Is.) NY-
818 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of Union and Richmond
Counties through 900 PM EDT...
At 818 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlesex, or near Plainfield, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainfield, Linden, Huguenot, Tottenville, Clark, Union, Westfield,
Rahway, Scotch Plains, Cranford, Hillside, Roselle, Roselle Park,
Berkeley Heights and Kenilworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4049 7427 4050 7428 4050 7426 4055 7425
4056 7421 4060 7421 4059 7429 4061 7431
4059 7446 4060 7446 4062 7442 4067 7440
4065 7445 4067 7446 4072 7433 4071 7430
4072 7428 4071 7423 4052 7415 4050 7422
TIME...MOT...LOC 0018Z 252DEG 16KT 4057 7447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DRThunderstorm Wind, Richmond
- When
- August 4, 7:53 PM EST
- Where
- Richmond County, 0.87 mi SE of Great Kills
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.540, -74.160
NYC EM reports several trees down in and around Eltingville on Staten Island NY.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, August 4, 2022$100,000 · 1 event
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding in New Mexico, August 4, 2022$65,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051600.